Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 132, NWS Jackson, MS

September 19, 2008Lowndes County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 19, 2008, 8:12 PM CDT for Lowndes County, Oktibbeha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2008, 8:12 PM CDT (01:12 UTC)
Expired
Sep 19, 2008, 10:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Lowndes County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 200112
FFWJAN
MSC087-105-200315-
/O.NEW.KJAN.FF.W.0132.080920T0112Z-080920T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
812 PM CDT FRI SEP 19 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI...
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF STARKVILLE...

* UNTIL 1015 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THE POTENTIAL FOR FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE   
  EXTENDING FROM 13 MILES SOUTH OF STARKVILLE TO 17 MILES            
  NORTHWEST OF ALICEVILLE...MOVING NORTH AT 24 MPH.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  OKTOC AND CRAWFORD BY 815 PM CDT...
  LONGVIEW BY 825 PM CDT...
  SESSUMS BY 830 PM CDT...
  STARKVILLE BY 835 PM CDT...
  BENT OAK BY 840 PM CDT...
  MULDROW BY 855 PM CDT...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT HOUR. THIS IS IN ADDITION TO RADAR 
ESTIMATES OF 3 TO 4 INCHES OF RAIN WHICH FELL OPEN MANY OF THESE 
AREAS EARLIER THIS AFTERNOON.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.

LAT...LON 3329 8830 3329 8901 3357 8899 3357 8867
      3351 8866 3351 8861 3352 8854 3355 8852
      3353 8847 3354 8847 3355 8849 3358 8848

$$

BYB
2 follow-up statements
000 
WGUS74 KJAN 200251
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
951 PM CDT FRI SEP 19 2008

MSC087-105-200315-
/O.CON.KJAN.FF.W.0132.000000T0000Z-080920T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWNDES MS-OKTIBBEHA MS-
951 PM CDT FRI SEP 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
OKTIBBEHA AND LOWNDES COUNTIES...

AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO 
INDICATE SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING 
FLASH FLOODING IN AND AROUND THE WARNED AREA. ADDITIONAL WIDESPREAD 
HEAVY DOWNPOURS WHICH COULD MOVE BACK INTO THE WARNED AREA BEFORE 
1030 PM HAVE BEEN RECENTLY DEVELOPING TO THE SOUTH IN WINSTON AND 
NOXUBEE COUNTIES.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.

LAT...LON 3329 8830 3329 8901 3357 8899 3357 8867
      3351 8866 3351 8861 3352 8854 3355 8852
      3353 8847 3354 8847 3355 8849 3358 8848

$$

BYB
000 
WGUS74 KJAN 200321
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1021 PM CDT FRI SEP 19 2008

MSC087-105-200327-
/O.EXP.KJAN.FF.W.0132.000000T0000Z-080920T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWNDES MS-OKTIBBEHA MS-
1021 PM CDT FRI SEP 19 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR OKTIBBEHA AND LOWNDES
COUNTIES...

THE LATEST ROUND OF RAINFALL TO MOVE OVER EASTERN PORTIONS OF 
OKTIBBEHA COUNTY AND WESTERN LOWNDES COUNTY WAS GENERALLY NOT AS 
HEAVY AS ANTICIPATED AND IT DOES NOT APPEAR ADDITIONAL FLASH 
FLOODING IS OCCURING. HOWEVER...MORE SHOWERS AND STORMS WILL LIKELY 
MOVE INTO THE PREVIOUSLY WARNED AREA OVER THE NEXT FEW HOURS AND THE 
POTENTIAL FOR FUTURE FLASH FLOODING WILL HAVE TO BE MONITORED 
CLOSELY.

LAT...LON 3329 8830 3329 8901 3357 8899 3357 8867
      3351 8866 3351 8861 3352 8854 3355 8852
      3353 8847 3354 8847 3355 8849 3358 8848

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 3:05 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 19, 3:05 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT FRI SEP 19 2008

.SHORT TERM...WARM AIR ADVECTION WILL BEGIN TO WANE TONIGHT INTO
SATURDAY BUT WILL REMAIN SUFFICIENT TO MAINTAIN A CHANCE OF RAIN FOR
MOST AREAS. LOW LEVEL FLOW WILL BEGIN TO DECREASE AND BACK
A BIT MORE SELY AS THE LOW LEVEL TROUGH EDGES SLIGHTLY WWD AND
WEAKENS IN THE WAKE OF THE INITIAL UPPER WAVE TODAY. MID LEVEL
TROUGHING WILL CONTINUE THROUGH THE WEEKEND AND MAINTAIN ENOUGH
GENERAL LIFT AND MOISTURE TO CONTRIBUTE TO CONVECTION...PROVIDING A
COOL POOL ALOFT OVER HEALTHY 850 MB THETAE AIR.

MODELS ARE PULLING BACK ON THE EXTENT OF ADVECTION OF DRIER AND
COOLER AIR FROM THE EAST THIS WEEKEND...GENERALLY CONFINING IT TO
JUST EAST OF THE FORECAST AREA TOMORROW AND DELAYING WEAK DRY AIR
ADVECTION UNTIL SUNDAY. THIS WILL KEEP WEEKEND LOWS CLOSER TO
NORMAL. SPEAKING OF NORMAL...THE DAILY NORMALS FOR HIGH TEMPERATURE
COOL NOTICEABLY THIS MONTH AS WE MOVE INTO FALL. AS AN EXAMPLE, THE
NORMAL HIGH TEMPERATURE FOR JACKSON FOR SEPTEMBER 1ST WAS 90 DEGREES
WHILE THE NORMAL HIGH TEMPERATURE FOR TODAY IS 86. THE DAILY NORMAL
HIGH FOR JACKSON BY THE LAST DAY OF THIS MONTH WILL FALL TO 82
DEGREES.

.LONG TERM...CONFIDENCE IS GROWING IN THE MED RANGE/LONG TERM
PORTION OF THE FORECAST AS THERE IS MORE RUN TO RUN CONSISTENCY WITH
THE MODELS AND GOOD AGREEMENT BETWEEN THE MODELS AND THE ENSEMBLES.

THE UPPER TROUGH WEAKENS SUN NIGHT AND THIS WILL BEGIN THE PERIOD
WHERE POPS WILL TREND LOWER. GUID VALUES WERE GOOD FOR THIS PERIOD
WITH JUST SOME SLIGHT CHANCE VALUES ACROSS THE SE HALF. EXPECT LOWS
IN THE LOWER 60S...MAYBE A BIT WARMER IF CLOUDS CAN REMAIN THICK.

BY MON...OUR S/W WILL BE PUSHING EAST AND RIDGING WILL DEVELOP. MID
LEVEL HEIGHTS WILL BEGIN TO RISE THIS PERIOD WITH MID LEVEL TEMPS
WARMING SEVERAL DEGREES. SKIES WILL BECOME PARTLY CLOUDY AND I WILL
ONLY CARRY SOME ISO SHRA CHANCES ACROSS THE EAST PORTION OF THE CWA
AS GUID IS OFFERING THOSE VALUES...PLUS I DONT WANT TO TOTALLY
REMOVE PRECIP CHANCES TOO QUICKLY IN CASE THE S/W IS A TAD SLOWER.

FOR MON NIGHT THROUGH FRI...RIDGING ALOFT WILL TAKE OVER AND IN THE
LOW LEVELS WE WILL SEE A BACKDOOR FRONT PUSH IN DRIER AND SLIGHTLY
COOLER AIR. AT THIS TIME...THINGS DONT LOOK TO BE MUCH
COOLER...JUST A REINFORCING SHOT OF DRIER AIR THAT WILL LIKELY ALLOW
LOWS TO GET COOLER FOR THE TUE-FRI PERIOD. THE EURO AND GFS
ENSEMBLES SHOW THIS AND I HAVE LOWER LOWS SEVERAL DEGREES FOR THOSE
PERIODS. AS FOR HIGHS...GUID VALUES LOOKED RIGHT ON AND HAVE
FOLLOWED. EXPECT NORMAL HIGHS GENERALLY AROUND 85 ALL WEEK.  /CME/

&&

.AVIATION...SHOWERS AND THUNDERSTORMS HAVE MOVED WEST INTO HBG AND
MAY SHIFT A LITTLE FURTHER WEST OVER THE NEXT FEW HOURS. WILL ADD
VCTS TO JAN. AS THE RAIN SPREADS NORTH...SHOWERS AND THUNDERSTORMS
WILL LIKELY SPREAD INTO MEI SO VCTS AND TEMPO TSRA SEEMS GOOD FOR
NOW. THE RAIN HAS MOVED OUT OF GTR...BUT A FEW SHOWERS AND
THUNDERSTORMS WERE DEVELOPING OVER THE NORTHERN PORTIONS OF THE
AREA. WILL MAINTAIN VCSH FOR NOW. VCSH SEEMS GOOD FOR GWO AT THIS
TIME ALSO. THE RAIN MAY LINGER OVER THE AREA INTO THE EARLY EVENING
AND TAPER OFF SHORTLY AFTER SUNSET. STILL LOOKING FOR PATCHY FOG
OVERNIGHT. MODELS CONTINUE TO SUGGEST RAIN WILL REDEVELOP
SATURDAY...FORECAST CALLS FOR MOSTLY SCATTERED ACTIVITY...SO THINK
VCSH/TS WILL BE GOOD FOR THE MORNING. MAY HAVE TO ADD THUNDERSTORMS
FOR THE AFTERNOON. OVERALL...THE CURRENT FORECAST IS GOOD. MAY AMEND
JAN FOR APPROACHING STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  81  61  80 /  52  55  35  42
MERIDIAN      62  80  61  81 /  43  44  37  42
VICKSBURG     64  82  62  82 /  43  47  30  39
HATTIESBURG   65  81  64  83 /  50  64  37  45
NATCHEZ       65  81  64  82 /  32  56  32  43
GREENVILLE    61  83  61  83 /  26  38  22  30
GREENWOOD     62  81  62  81 /  35  44  26  31

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/CME/7
Hazardous weather outlook, Sep 19, 2:08 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT FRI SEP 19 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
208 PM CDT FRI SEP 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

7

In the hours before

Special weather statement, Sep 19, 4:17 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT FRI SEP 19 2008

MSZ050-051-192145-
NEWTON MS-SCOTT MS-
417 PM CDT FRI SEP 19 2008

...STRONG THUNDERSTORMS MOVING NORTH THROUGH SCOTT AND NEWTON
COUNTIES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES NORTHWEST OF LAWRENCE AT 417 PM CDT...MOVING NORTH AT
26 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN SCOTT AND WESTERN NEWTON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:11 AM CDTFlash Flood WarningJANHinds, Rankin83 min
Sep 20, 8:51 AM CDTFlash Flood WarningJANFranklin, Lincoln114 min
Sep 20, 1:31 PM CDTSevere Thunderstorm WarningJANMarion59 min
Sep 20, 2:12 PM CDTFlash Flood WarningJANLamar, Marion2 hr

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.